Illinois, 2012Damaging Wind in Illinois, August 26, 2012
August 26, 2012 · NWS ILX · 1 event in 1 county or zone
An approaching cold front triggered scattered thunderstorms across central Illinois during the afternoon of August 26th. One of the cells produced damaging wind gusts in Astoria in Fulton County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An approaching cold front triggered scattered thunderstorms across central Illinois during the afternoon of August 26th. One of the cells produced damaging wind gusts in Astoria in Fulton County. Showers and thunderstorms continued into the evening hours, producing 2 to 3 inches of rain along and north of the I-74 corridor.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 26, 1:16 PM CST, 2 hours 4 minutes earlier.
Area forecast discussion, Aug 26, 1:16 PM CST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
216 PM CDT SUN AUG 26 2012
.DISCUSSION...
ISSUED 205 PM CDT SUN AUG 26 2012
SHOWERS HAVE BEEN CONFINED MAINLY ACROSS THE NORTHERN THIRD OF THE
FORECAST AREA INTO EARLY THIS AFTERNOON...WHILE FURTHER TO THE EAST
AND SOUTH OF THE RAIN...TEMPERATURES HAVE WARMED WELL INTO THE 80S.
SURFACE DEW POINTS HAVE CLIMBED INTO THE UPPER 60S TO LOWER 70S WITH
A RATHER GUSTY SOUTH WIND IN AREAS THAT WERE SEEING SOME SUNSHINE...
MAINLY ACRS THE SOUTHEAST HALF.
SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT
COVERAGE OF SHOWERS AND THUNDERSTORMS INTO MONDAY MORNING THE MAIN
FORECAST CHALLENGE DURING THIS PERIOD ALONG WITH TEMPERATURES.
SHORTWAVE TROF TO OUR WEST AND ASSOCIATED WEAK SURFACE WAVE WILL
PUSH THROUGH THE AREA OVERNIGHT BRINGING PERIODS OF SHOWERS AND
THUNDERSTORMS WITH THE HIGHEST POPS AND QPF IN AREAS MAINLY NORTH
OF A TAYLORVILLE TO PARIS LINE. WITH PRECIPITABLE WATER VALUES WELL
OVER 2 INCHES THRU LATE THIS EVENING...AN ADDITIONAL ONE HALF TO
ONE INCH WILL BE POSSIBLE...WITH LOCALLY HIGHER AMOUNTS WHERE
CONVECTION OCCURS. FORECAST SOUNDINGS STILL INDICATING MIXED LAYER
CAPES OF AROUND 1500 J/KG INTO EARLY THIS EVENING...SO THERE WILL
BE THE POTENTIAL FOR A STRONGER STORM WHICH MAY PRODUCE SOME GUSTY
WINDS...BUT WITH RATHER WEAK LAPSE RATES AND A SATURATED SOUNDING
UP TO 25000 FEET...FEEL THE MAIN THREAT...IF YOU WANT TO CALL IT
THAT...WILL BE FROM TORRENTIAL DOWNPOURS WITH SOME OF THE STRONGER
STORMS THIS EVENING.
THE RAIN THREAT WILL BEGIN TO GRADUALLY SHIFT EAST AND SOUTH AS THE
NIGHT WEARS ON WITH THE UPPER LEVEL SUPPORT AND LOW LEVEL FORCING
TRACKING INTO INDIANA IN THE 12Z-15Z TIME FRAME ON MONDAY. WITH THE
WEAK FRONT/WIND SHIFT SLOWLY EDGING INTO SE IL BY AFTERNOON...WILL
CONTINUE TO HOLD ON TO LOW CHANCE POPS IN THAT AREA UNTIL 00Z TUE.
HIGH PRESSURE WILL THEN TAKE HOLD OF OUR WEATHER LATE MONDAY NIGHT
AND TUESDAY BRINGING WARM BUT LESS HUMID WEATHER TO OUR AREA FOR THE
REMAINDER OF THE FORECAST PERIOD.
LONG TERM...THURSDAY THROUGH SUNDAY
AFFECTS OF ISAAC THIS FAR NORTH...IF ANY...STILL VERY MUCH IN DOUBT
LATE THIS WEEK.
UPPER TROF THAT SWINGS THRU OUR AREA ON MONDAY LOOKED TO BE A FACTOR
WITH RESPECT TO RECURVING THE SYSTEM TO THE NE INTO THE APPALACHIANS
BY THE MIDDLE OF THE WEEK BUT THERE STILL ARE SOME MODELS SUGGESTING
THE TROF WILL HAVE VERY LITTLE IF ANY AFFECT ON THE SYSTEM. UPPER
LEVEL RIDGING WILL BUILD ACRS OUR AREA IN THE WAKE OF THE EARLY WEEK
TROF AND A FEW MODELS CONTINUE A MORE NNW DRIFT TO THE SYSTEM INTO
THE RIDGING ACRS THE CENTRAL U.S. BY LATE IN THE WEEK. THE OFFICIAL
TRACK HAS THE REMNANTS MOVING INTO NORTHERN MISSISSIPPI JUST AFTER
12Z FRIDAY...A TREND TO THE WEST AND NORTH FROM PREVIOUS FORECASTS.
WILL KEEP ANY "MENTIONABLE" RAIN CHANCES CONFINED TO THE SOUTHEAST
HALF OF THE FORECAST AREA FRIDAY THRU SATURDAY. OTHERWISE...THE MAIN
CONCERN WILL BE TEMPERATURES...ESP IF THE REMNANTS OF ISAAC PUSH
FURTHER NORTH INTO THE OHIO VALLEY. SHOULD SEE ABOVE NORMAL READINGS
TO START WITH ON THURSDAY...AND THEN A SLIGHT DOWNWARD TREND...ESP
ACRS THE EAST...AS CLOUD COVER INCREASES.
SMITH
&&
.AVIATION...
ISSUED 1250 PM CDT SUN AUG 26 2012
CEILINGS WILL REMAIN IN THE VFR CATEGORY AT THE I-72 TERMINALS
THIS AFTERNOON...WHILE MVFR/IFR CEILINGS PERSIST AT BOTH KPIA AND
KBMI. ONGOING SHOWERS ALONG/WEST OF THE ILLINOIS RIVER WILL CONTINUE
TO IMPACT KPIA INTO EARLY EVENING...WHILE CONVECTIVE DEVELOPMENT
FURTHER EAST STILL REMAINS IN QUESTION. WITH PARTIAL SUNSHINE
ALLOWING FOR MODEST DESTABILIZATION EAST OF THE ILLINOIS
RIVER...IT APPEARS SCATTERED SHOWERS/STORMS WILL DEVELOP THIS
AFTERNOON AND EVENING. DUE TO UNCERTAINTY CONCERNING EXACT AREAL
COVERAGE AND TIMING...HAVE ONLY INCLUDED VCTS AT THE REMAINING
TERMINALS. ANY CONVECTION THAT DEVELOPS WILL TEND TO PUSH EAST AND
SOUTH OF THE TAF SITES LATER THIS EVENING AS A COLD FRONT DROPS
INTO THE REGION. WINDS WILL BECOME LIGHT/VARIABLE IN THE VICINITY
OF THE FRONT...POTENTIALLY LEADING TO IFR CEILINGS AND AREAS OF
FOG AT KPIA AND KBMI AFTER 08Z. FURTHER SOUTH...WILL KEEP CEILINGS
IN THE MVFR CATEGORY THROUGH THE NIGHT. SKIES WILL CLEAR FROM
NORTH TO SOUTH ACROSS THE AREA BY MONDAY MORNING...AS WINDS SWITCH
TO THE NORTH BEHIND THE DEPARTING FRONT.
BARNES
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 26, 2:30 PM CST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
330 PM CDT SUN AUG 26 2012
ILZ027>031-036>038-040>043-047>053-271100-
CASS-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON-
MCLEAN-MENARD-MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK-
TAZEWELL-WOODFORD-
330 PM CDT SUN AUG 26 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.
.DAY ONE...TONIGHT
WIDELY SCATTERED THUNDERSTORMS WILL CONTINUE TONIGHT...AS A
COLD FRONT DROPS SOUTHWARD INTO THE AREA. SEVERE WEATHER IS NOT
EXPECTED.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
ILZ044>046-054>057-061>063-066>068-071>073-271100-
CHAMPAIGN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-
EFFINGHAM-JASPER-LAWRENCE-MOULTRIE-PIATT-RICHLAND-SHELBY-
VERMILION-
330 PM CDT SUN AUG 26 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.
.DAY ONE...TONIGHT
WIDELY SCATTERED THUNDERSTORMS WILL CONTINUE TONIGHT...AS A
COLD FRONT DROPS SOUTHWARD INTO THE AREA. SEVERE WEATHER IS NOT
EXPECTED.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A FEW THUNDERSTORMS WILL LINGER INTO MONDAY...HOWEVER NO SEVERE
WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
BARNES
Thunderstorm Wind, Fulton
- When
- August 26, 3:20 PM CST to 3:25 PM CST
- Where
- Fulton County, Astoria
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Broadcast Media
- Coordinates
- 40.230, -90.350
Numerous trees and tree branches were blown down in Astoria. In addition, two light-weight open-ended vehicle shelters were flipped.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm and Storm Surge in Florida, August 26 to 31, 2012$17 million · 16 events
- Flash Flooding in Maryland, August 26, 2012$525,000 · 6 events
- Damaging Wind and Lightning Strike in Delaware, August 26, 2012$30,000 · 61 kt wind · 2 events
- Marine Thunderstorm Winds and Waterspout in North Atlantic Coastal Waters, August 26, 201219 events
- Damaging Winds and Lightning Strikes in Maryland, August 26, 2012$20,000 · 52 kt wind · 4 events
- Flash Flooding in Maryland, August 26, 201217 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, August 26 to 27, 201215 events
- Dense Fog in Wisconsin, August 26 to 27, 201215 events
- Flash Flooding in New Mexico, August 26, 2012$12,000 · 2 events
- Tornado in Pennsylvania, August 26, 2012$12,000 · EF0 · 1 event
- Flash Flood and Damaging Winds in Pennsylvania, August 26, 2012$10,000 · 50 kt wind · 3 events
- Damaging Winds in Idaho, August 26, 2012$5,000 · 56 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 402084.